Flash Flood, Alleghany
- When
- June 25, 6:05 PM EST to 6:50 PM EST
- Where
- Alleghany County, 6 mi SW of Covington City
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.788, -80.007 (the zone’s center; the record gives no point)
A slow moving line of thunderstorms produced heavy rains which resulted in a flash flood. Potts Creek and Bluesprings Creek ran out of their banks and flooded Route 18 in southern Alleghany county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A slow moving line of thunderstorms produced heavy rains which resulted in a flash flood. Potts Creek and Bluesprings Creek ran out of their banks and flooded Route 18 in southern Alleghany county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 25, 2:14 PM EST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT SUN JUN 25 2006
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
MAIN CONCERN IS OBVIOUSLY CONTINUED HEAVY RAIN POTENTIAL THRU LATE
TUESDAY. LATE MORNING ANALYSIS REVEALED STATIONARY FRONTAL BOUNDARY
LAYING THRU CENTRAL WEST VIRGINIA...WITH PLENTY OF JUICE SOUTH OF
THE FRONT AS EVIDENCED BY DEW POINTS IN THE UPPER 60S TO MIDDLE 70S
AND MORNING SOUNDING PWATS OF 1.7+ INCHES. TO THE WEST...INITIAL
SHORTWAVE HUNG ACRS SOUTHERN IN/IL WITH MUCH STRONGER IMPULSE DIVING
SOUTH INTO NRN IA. THIS IN ASSOCIATION WITH ONSHORE PUSH OF COPIOUS
TROPICAL MOISTURE FROM WEAK SYSTEM OFF THE EAST COAST OF
FLORIDA...HAS HELPED SUFFICIENTY BACK THE FLOW TO SHOVE THE H85
FRONT JUST ENOUGH WEST TO FOCUS THE HEAVY RAIN THIS MORNING OVR THE
FAR WESTERN CWA INTO WEST VIRGINIA. IN ADDITION...WEAK SUBSIDENCE ON
NRN FRINGE OF APPROACHING SYSTEM FROM THE SOUTHEAST HAS ALLOWED FOR
CLEARING SKIES AND GOOD DESTABILIZATION TO TAKE PLACE. AS
SUCH...EXPECT COVERAGE OF SHRA/TSRA WILL AGAIN INCREASE QUICKLY THIS
AFTN AND EVENING AND WILL RUN WITH CATEGORICAL POPS THRU EARLY
MONDAY AS SLUG OF TROPICAL MOISTURE PUSHES INTO THE REGION. COULD
CATCH A BREAK FOR A TIME TOMORROW AFTN AS MID LEVEL DRY AIR WRAPPING
INTO TROPICAL SYSTEM GETS DRAWN UP OVR THE AREA...ALTHOUGH STILL
ANTICIPATE SOME PRECIP AROUND.
BETTER CHANCES LOOK TO RETURN LATE MONDAY INTO EARLY TUESDAY AS
REMNANTS OF SYSTEM HEAD NORTH INTO THE REGION AND FRONTAL BOUNDARY
REMAINS SUFFICIENTLY CLOSE TO FOCUS HEAVIER PRECIP. ALSO SOME
POTENTIAL FOR UPSLOPE ENHANCEMENT COME MONDAY NIGHT AS WEAK SFC LOW
APPROACHES AND HELPS BACK THE LOW LEVEL FLOW EVEN MORE
EASTERLY...ALTHOUGH EXACT TRACK OF THIS SYSTEM STILL REMAINS A BIT
UNCERTAIN. THAT SAID...AND GIVEN MANY AREAS ALREADY PRIMED BY HEAVY
RAIN OVER THE PAST FEW DAYS...WILL EXTEND THE FLASH FLOOD WATCH
UNTIL 23Z ON TUESDAY AND ALSO EXPAND IT TO COVER THE ENTIRE CWA.
TEMPS THRU THE PERIOD NOT LIKELY TO SHOW ANY BIG DIURNAL RANGES AS
AIRMASS REMAINS TROPICAL IN NATURE AND CLOUDS LIKELY HANG TOUGH. HAVE
GENERALLY GONE A FEW DEGREES ABOVE GUIDANCE FOR OVERNIGHT LOWS AND
STAYED CLOSE ON HIGHS...ALTHOUGH AS ALWAYS ANY QUICK BREAKS OF SUN
CAN RESULT IN SLIGHTLY WARMER TEMPS.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
PATTERN LOOKS TO TAKE A SMALL BREAK ON WEDNESDAY AS WESTERN ATLANTIC
RIDGE SHIFTS ENOUGH TO ALLOW THE SFC BOUNDARY TO SLIP EAST INTO THE
PIEDMONT BEFORE HANGING UP THRU THE END OF THE PERIOD AS FLOW ALOFT
TURNS PARALLEL TO BOUNDARY. COVERAGE OF SHOWERS/STORMS DOES NOT
APPEAR AS WIDESPREAD AS WHAT IS ONGOING...HOWEVER STILL ENOUGH TO
JUSTIFY CHANCE POPS AS UPR TROUGH TO THE WEST SLOWLY INCHES EAST. IN
EFFECT...AREA WILL REMAIN PINNED IN BETWEEN APPROACHING UPR TROUGH
FROM THE WEST AND STUBBORN ATLANTIC RIDGE WITH TEMPS REBOUNDING
CLOSER TO NORMAL UNDER WEST/SOUTHWEST FLOW ALOFT. PERHAPS SOME
COOLER TEMPS AND DRIER WEATHER BY THE UPCOMING WEEKEND WITH GOOD
AGREEMENT AMONG ENSEMBLES/GFS/ECMWF/CANADIAN THAT UPR TROUGH WILL
BE NEARLY OVERHEAD OR JUST EAST OF THE AREA.
&&
.AVIATION...
VFR/MVFR CONDITIONS WITH WIDESPREAD IFR/LIFR CONDITIONS IN
CONVECTION AND FOG. A FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS
THE MOUNTAINS DURING THE PERIOD. VERY MOIST AND UNSTABLE AIRMASS
WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THE
STORMS WILL CONTAIN HEAVY RAINS. MOUNTAINS OBSCURATIONS ARE POSSIBLE
DURING THE PERIOD.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ007-009>020-022>024-032>035-043>047-
058-059 UNTIL 7 PM TUESDAY.
NC...FLASH FLOOD WATCH FOR NCZ001>006-018>020 UNTIL 7 PM TUESDAY.
WV...FLASH FLOOD WATCH FOR WVZ042>045 UNTIL 7 PM TUESDAY.
&&
SHORT/LONG TERM...LAWRENCE
AVIATION...07HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 532 AM EDT SUN JUN 25 2006 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045- 260945- ASHE-ALLEGHANY-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER- 532 AM EDT SUN JUN 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING. THE MOST LIKELY AREAS FOR ANY FLOODING TODAY WILL BE ALONG AND JUST EAST OF THE BLUE RIDGE. ALTHOUGH RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WITH ANY OF THE STRONGER STORMS WILL BE HEAVY ENOUGH TO SHARPLY RAISE THE CHANCE OF FLOODING ANYWHERE IN THE REGION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE RAIN IS EXPECTED MONDAY AND TUESDAY. RAINFALL AMOUNTS DURING THIS TWO DAY PERIOD MAY BE ENOUGH TO BRING SMALL STREAMS AND CREEKS UP AND POSSIBLY CAUSE SOME FLOODING. THE THREAT OF FLOODING WILL DEPEND ON TODAYS RAINFALL AND WILL BE ASSESSED AS MORE INFORMATION COMES IN TODAY AND TONIGHT. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE CONTACTED FOR FLOODING INFORMATION OR RAINFALL AMOUNTS. NCZ005-006-VAZ044>047-058-059-260945- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 532 AM EDT SUN JUN 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE RAIN IS EXPECTED MONDAY AND TUESDAY. RAINFALL AMOUNTS DURING THIS TWO DAY PERIOD MAY BE ENOUGH TO BRING SMALL STREAMS AND CREEKS UP AND POSSIBLY CAUSE SOME FLOODING. THE THREAT OF FLOODING WILL DEPEND ON TODAYS RAINFALL AND WILL BE ASSESSED AS MORE INFORMATION COMES IN TODAY AND TONIGHT. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 130 PM EDT SUN JUN 25 2006 VAZ019-020-WVZ045-251830- BATH VA-GREENBRIER WV-ALLEGHANY VA- 130 PM EDT SUN JUN 25 2006 ...INSERT HEADLINE... AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF MARLINTON TO 5 MILES SOUTHWEST OF NEOLA...MOVING EAST AT 15 MPH. THE LINE OF STORMS WILL BE NEAR NEOLA AT 200 PM EDT...CARLOOVER AND CALLISON AT 215 PM EDT...MOUNTAIN GROVE AND INGALLS FIELD AT 225 PM EDT...AND HOT SPRINGS AT 230 PM EDT... RAINFALL AMOUNTS UP TO AN INCH AND A HALF ARE POSSIBLE WITH THESE STORMS. THIS MAY RESULT IN PONDING OF WATER IN POOR DRAINAIGE AND LOW LYING AREAS. KK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 326 PM EDT SUN JUN 25 2006 VAZ020-252030- BATH VA- 326 PM EDT SUN JUN 25 2006 ...STRONG THUNDERSTORMS MOVING THROUGH BATH COUNTY... AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 4 MILES WEST OF HOT SPRINGS TO 5 MILES SOUTH OF COVINGTON CITY...MOVING NORTHEAST AT 30 MPH. STRONG THUNDERSTORMS WILL BE NEAR...HOT SPRINGS AT 335 PM EDT...WARM SPRINGS...INGALLS FIELD AT 340 PM EDT... BURNSVILLE AT 400 PM EDT...NIMROD HALL...MILLBORO AT 415 PM EDT...AND YOST AT 425 PM EDT... THIS LINE OF THUNDERSTORMS IS CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH ALONG WITH VERY HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR. IN ADDITION...ANOTHER STRONG STORM WILL MOVE ACROSS FAR NORTHEASTERN BATH COUNTY. THIS STORM APPEARS CAPABLE OF PRODUCING SMALL HAIL. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE 1...8 6 6...2 1 5...4 3 2 4. LAWRENCE
The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516278.